Lake St. Clair, 2004

Marine Thunderstorm Winds in Lake St. Clair, May 6, 2004

May 6, 2004 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 6, 2:41 PM EST, 9 hours earlier.

Area forecast discussion, May 6, 2:41 PM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT THU MAY 6 2004

.DISCUSSION...
SHORT TERM CONCERNS CENTER ON POTENTIAL FOR SEVERE THUNDERSTORMS
THIS EVENING. WITH RISING SURFACE DEWPOINTS AND CAPES THIS AFTERNOON
AHEAD OF ADDED CONVERGENCE/LIFT WITH APPROACHING COLD FRONT WITH
BRISK WIND FIELDS ALOFT ALSO APPROACHING...SEVERE STORMS THIS
EVENING A DEFINITE POSSIBILITY. ETA SHOWS SHOWALTER INDICES MINUS 3
TO MINUS 5 BY EVENING...LIFTED INDICES AS LOW AS MINUS 6/-7...AND
PROBABLE CAPES IN EXCESS OF 2000 JOULES...ALREADY ABOVE 1000 JOULES
IN SOUTH AS PER LAPS.

MODELS OVERALL SIMILAR IN THE SHORT TERM...WITH COLD FRONT SAGGING
TO SOUTH OF MICHIGAN TONIGHT AS HIGH PRESSURE BUILDS IN...FRONT
STAYS SUPPRESSED SOUTH OF AREA FRIDAY...THEN EASES BACK NORTH TO
VICINITY OF THE SOUTHERN BORDER FRIDAY NIGHT BEFORE STAYING
QUASISTATIONARY IN THAT AREA MOST OF THE WEEKEND. AT 500 MB...NEARLY
ZONAL FLOW THROUGH TUESDAY...WITH OCCASIONAL EMBEDDED PERTURBATIONS
LIKELY SETTING OFF CONVECTION...BUT HARD TO GRASP ONTO DETAILS.
SHOWALTER AND 850 LIFTED INDICES DO BECOME UNSTABLE AGAIN FRIDAY
NIGHT INTO THE WEEKEND...ESPECIALLY SOUTH CLOSER TO THE
FRONT...THOUGH SURFACE BASED INDICES NOT AS ROBUST. GIVEN MOISTURE
AND DYNAMIC SUPPORT...WILL BRING SHOWER/THUNDER MENTION TO ENTIRE
AREA FRIDAY NIGHT AND CONTINUING THROUGH THE WEEKEND...WITH LARGELY
ELEVATED CONVECTION INDICATED.

AS FOR DYNAMICS...THEN...MODEST 850 TO 500 MB QVECTOR CONVERGENCE
PERSISTENT THROUGH THE WEEKEND...SURFACE CONVERGENCE CONFINED MAINLY
TO VICINITY OF THE FRONT. 250 MB DIVERGENCE/850 MB CONVERGENCE
COUPLING QUITE GOOD THIS EVENING TO ALSO SUPPORT CONVECTION CHANCES.
LOW TO MID LEVEL OMEGA LIFT PRETTY GOOD EARLY THIS EVENING WITH COLD
FRONT...BUT THEN SLIGHT AT BEST UNTIL IMPROVING FRIDAY NIGHT AND THE
WEEKEND ESPECIALLY SOUTH.

MOISTURE QUITE DEEP OVERHEAD THIS EVENING...CONTINUING MODEST SOUTH
OVERNIGHT...IMPROVING AGAIN LATE FRIDAY INTO THE WEEKEND AS HIGH
PRESSURE BUBBLE RETREATS.

THROUGH EXTENDED PERIODS...
MEDIUM RANGE MODEL CONSENSUS FROM OVERNIGHT RUNS INDICATES FRONT
PARKING ITSELF CLOSE TO SOUTHERN BORDER SATURDAY AND SUNDAY...IN
GOOD AGREEMENT WITH 12Z RUNS...WITH LACK OF AMPLITUDE IN ZONAL FLOW
ALOFT MAKING FRONTAL RETURN FARTHER TO THE NORTH DIFFICULT.
THEN...EVENTUALLY..A COLD FRONT REACHES GREAT LAKES BY MONDAY AND
PASSES THROUGH FORECAST AREA LATE MONDAY OR MONDAY NIGHT TO BE
FOLLOWED BY BUBBLE OF HIGH PRESSURE TUESDAY...BEFORE PATTERN OF
UNSETTLED WEATHER RESUMES AS HIGH AMPLITUDE WESTERN 500 MB TROUGH
PROGRESSES EASTWARD INTO PLAINS. GIVEN THIS CONSENSUS...VERY HARD TO
ARGUE AGAINST MENTION OF SHOWERS/THUNDER EACH DAY CONTINUING THROUGH
THURSDAY...THOUGH CONSENSUS BUBBLE OF HIGH PRESSURE TUESDAY GIVES
CONFIDENCE OF A DRY TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...GALE WARNING...TONIGHT...LAKE
HURON.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 6, 9:20 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 PM EDT THU MAY 6 2004

MIZ047>049-053>055-071200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN COUNTIES OF SOUTHEAST
LOWER MICHIGAN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES
FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND
AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE
REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF
MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

A GALE WARNING IS IN EFFECT TONIGHT ON LAKE HURON. FOR GREATER
DETAIL...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ060>063-068>070-071200-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR-
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND MOST SOUTHERN
COUNTIES OF SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND
GUST TO 40 MPH AS THEY MOVE EAST AT 45 MPH.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN
BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS
A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ075-076 082-083-071200-
LENAWEE-MONROE-WAYNE-WASHTENAW
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN COUNTIES
OF SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL 3 AM FRIDAY. SOME OF
THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH AND HAIL TO ONE INCH IN DIAMETER. LOCALIZED HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. THUNDERSTORMS WILL
MOVE EAST AT 45 MPH.

THE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT
WILL MOVE SOUTH OF THE REGION EARLY FRIDAY MORNING.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY...BEFORE GREATER CHANCES
OF THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND
AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE
REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF
MORE THUNDERSTORMS THROUGH THE WEEKEND...SOME OF WHICH COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED ONCE AGAIN THIS EVENING AND EARLY
FRIDAY MORNING.

GSS

In the hours before

Local storm report, May 6, 9:59 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1059 PM EDT THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             5 SW TECUMSEH           41.95N 84.01W
05/06/2004  1.00 INCH        LENAWEE            MI   TRAINED SPOTTER

&&

GSS
Local storm report, May 6, 10:01 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1101 PM EDT THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             TECUMSEH                42.01N 83.94W
05/06/2004  1.75 INCH        LENAWEE            MI   TRAINED SPOTTER

&&

GSS
Local storm report, May 6, 10:04 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1104 PM EDT THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             DEERFIELD               41.89N 83.78W
05/06/2004  1.75 INCH        LENAWEE            MI   TRAINED SPOTTER

&&

GSS
Local storm report, May 6, 10:13 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1113 PM EDT THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             PETERSBURG              41.90N 83.71W
05/06/2004  1.00 INCH        MONROE             MI   EMERGENCY MNGR

&&

GSS

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 6, 11:41 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, 3 mi S of Grosse Pointe
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Detroit River

When
May 6, 11:41 PM EST
Where
Detroit River marine zone, Ambassador Bridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399253, 5399254.